Minnesota, 2023Winter Storm in Minnesota, March 5 to 6, 2023
March 5 to 6, 2023 · NWS MPX · 5 events in 5 counties and zones
A band of heavy snow fall from the southwest metro up through north central Wisconsin. This was driven primarily by frontogenesis.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of heavy snow fall from the southwest metro up through north central Wisconsin. This was driven primarily by frontogenesis. Snowfall rates exceeded 1 inch per hour at times. A Winter Weather Advisory was in effect for much of the area. A few counties ended up getting 6 to 7 inches of snow in less than 12 hours.
A few noteworthy snowfall totals are:|7.1 inches near Norwood Young America in Carver County.|6.6 inches near North Branch in Chisago County.|6.3 inches near Mahtomedi in Washington County.|6.2 inches near Minneapolis in Hennepin County.|6.0 inches near North St Paul in Ramsey County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 5, 1:05 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Mar 5, 1:05 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
105 PM CST Sun Mar 5 2023
.UPDATE...
Issued at 1212 PM CST Sun Mar 5 2023
Update to include the 18z aviation discussion.
&&
.DISCUSSION...(Today through Saturday)
Issued at 310 AM CST Sun Mar 5 2023
KEY MESSAGES:
- A few hours of rain/snow will move across the region this afternoon
and overnight. Snow will be heavy at times in central MN and
western WI, and temperatures will be near 30. Most locations will
see 2 to 4 inches of wet slushy snow.
- Temperatures continue to trend cooler later this week, with chances
for steady, accumulating snow Wednesday through Saturday.
TODAY AND MONDAY...There is finally some agreement among the models
regarding the track and location of the heaviest precipitation for
later today through Monday morning. However, thermal profiles still
differ by a degree or two, which will be the difference between
accumulating snow and a cold rain/snow mix. The main concern with
this system is a few hours of heavy, wet snow with the initial band
as it moves in from the Dakota later today, and lifts northeast
across the region. Precipitation amounts will be on the order of
0.10/hr, and on the cooler side, snowfall rates could be near 1"/hr
as well.
Thermal profiles should be below freezing throughout the column as
the precipitation moves in across western MN, which would support
mainly snow at the onset. Meanwhile farther east, the snow will
arrive later, which will allow surface temperatures to warm a bit
which introduces a rain/snow mix. This rain/snow mix should switch
over to all snow shortly after it starts to precipitate because the
lift is very strong and precip intensity will cool the column,
supporting mainly snow for a few hours. As alluded to above, this is
when most of the accumulation will take place, late this afternoon
through late this evening. Some locations could pick up a quick 2-4
inches. After that, the precipitation intensity taper off as the dry
slot moves in, and thermal profiles actually warm a bit, so could go
back to a drizzle/snow mix overnight, with some freezing drizzle
possible where surface temperatures are below freezing. On Monday,
precipitation will become more showery, and temperatures will warm
above freezing, so road conditions should improve throughout the
morning.
In summary, did issue a Winter Weather Advisory for later today into
Monday. The worst conditions will be with this initial heavy band of
snow in the late afternoon through late evening. Did keep the
advisory going until about mid-day for most locations, but this may
be able to be cancelled early.
TUESDAY THROUGH SATURDAY... Temperatures will trend cooler the rest
of the week, with highs below freezing, and lows in the teens to 20s.
In addition, a deep longwave trough will dig out across the western
CONUS, allowing an inverted surface trough to form over the Midwest.
This broad scenario is likely to develop based on the ensemble
guidance, which means a prolonged period of light snow across
Minnesota and Wisconsin. Differences in the amplitude of this trough
remain, and likely will for at least a few more days, which means the
amount of snow continues to vary. If the system is more progressive,
there will less snow, but if the system is deeper and slower, than
snowfall amounts will likely be on the higher end of guidance.
Overall, continued with the blended guidance that has small chances
for snow the second half of the week, with the most likely time frame
(60 to 70 percent) late Thursday into Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1212 PM CST Sun Mar 5 2023
VFR categories will quickly reduce to MVFR/LIFR beginning this
afternoon through tonight as a burst of potentially heavier snow
will proceed over the region. Most sites can except to see cigs near
0800 level with vsbys between 3/4SM to 1/4SM at times. Snowfall
begins between the 20-22z for our western sites and 00-03z for our
eastern sites. Easterly winds will gust to 20-25kts this evening
especially for RWF, MKT, and MSP. Snowfall rates are expected to near
an inch to an inch and a half per hour. Warmer air has been observed
out ahead of this system so -RASN is possible before the band of
-SN settles in. After the snowfall passes overnight, winds will
shift from easterly to northeasterly. Low cigs look to remain in
place with a slight chance of -SN possible for RNH and EAU for the
remainder of the TAF period.
KMSP...A burst of snowfall will affect MSP beginning this afternoon
into tonight. Timing of precipitation looks to begin by 23z and be at
its heaviest by 00z this evening. Snowfall rates will range from an
inch to an inch and a half per hour. Wind direction during this time
is anticipated to range between 090-080 direction. Cigs and vsby will
quickly reduce from MVFR to IFR as snowfall begins. Lingering
snowfall is possible after 08z however did not include in this TAF
due to low confidence. Ceilings will only improve to near 015 level
until the end of this period.
/OUTLOOK FOR KMSP/
MON...MVFR/IFR, -RASN early. Wind NW 10-15G25kts.
TUE...VFR, chc MVFR AM. Wind E to NE 5-10kts.
WED...VFR, chc -SN/MVFR late. Wind E 10-15kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory from 6 PM this evening to 1 PM CST Monday
for Benton-Douglas-Morrison-Pope-Stearns-Stevens-Todd.
Winter Weather Advisory from 6 PM this evening to 3 PM CST Monday
for Chisago-Isanti-Kanabec-Mille Lacs.
Winter Weather Advisory from 4 PM this afternoon to 11 AM CST
Monday for Anoka-Carver-Dakota-Goodhue-Hennepin-Le Sueur-
McLeod-Meeker-Ramsey-Rice-Scott-Sherburne-Washington-Wright.
Winter Weather Advisory until 9 AM CST Monday for Brown-Chippewa-
Kandiyohi-Lac Qui Parle-Nicollet-Redwood-Renville-Sibley-Swift-
Yellow Medicine.
WI...Winter Weather Advisory from 6 PM this evening to 3 PM CST Monday
for Barron-Chippewa-Dunn-Eau Claire-Polk-Rusk-St. Croix.
Winter Weather Advisory from 4 PM this afternoon to 11 AM CST
Monday for Pepin-Pierce.
&&
DISCUSSION...JRB
AVIATION...MPG/RMDHazardous weather outlook, Mar 5, 10:16 AM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1016 AM CST Sun Mar 5 2023
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061630-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1016 AM CST Sun Mar 5 2023
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight.
A few hours of heavy snow is expected to move in later this
afternoon across southwestern Minnesota and sweep northeastward
across the region overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Snow will linger into Monday, with slippery roads for the Monday
morning commute.
The threat for several inches of accumulating snow continues to
increase for Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
Winter Storm, Carver
- When
- March 5, 3:00 PM CST to March 6, 3:00 AM CST
- Where
- Carver forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.821, -93.803 (the zone’s center; the record gives no point)
A heavy band of snow produced multiple reports of 5 to 7 inches of snow across the county.
Winter Storm, Hennepin
- When
- March 5, 3:00 PM CST to March 6, 3:00 AM CST
- Where
- Hennepin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
A heavy band of snow produced multiple reports of 5 to 7 inches of snow across the county.
Winter Storm, Ramsey
- When
- March 5, 3:00 PM CST to March 6, 3:00 AM CST
- Where
- Ramsey forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.017, -93.100 (the zone’s center; the record gives no point)
A heavy band of snow produced multiple reports of 5 to 7 inches of snow across the county.
Winter Storm, Washington
- When
- March 5, 3:00 PM CST to March 6, 3:00 AM CST
- Where
- Washington forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.039, -92.884 (the zone’s center; the record gives no point)
A heavy band of snow produced multiple reports of 5 to 7 inches of snow across the county.
Winter Storm, Chisago
- When
- March 5, 3:00 PM CST to March 6, 3:00 AM CST
- Where
- Chisago forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.503, -92.908 (the zone’s center; the record gives no point)
A heavy band of snow produced multiple reports of 5 to 7 inches of snow across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Alabama, March 5, 20231 death · 1 event
- Heavy Snow in North Dakota, March 5 to 6, 202318 events
- Winter Weather in South Dakota, March 5 to 6, 202312 events
- Winter Weather in South Dakota, March 5 to 6, 20231 injured · 1 event
- High Wind in Colorado, March 5, 202370 kt wind · 7 events
- Heavy Snow in Wisconsin, March 5 to 6, 20236 events
- Winter Weather in Michigan, March 5 to 6, 20236 events
- Heavy Snow in South Dakota, March 5 to 6, 20235 events
- High Wind and Winter Weather in Maine, March 5 to 6, 202352 kt wind · 5 events
- Winter Weather in South Dakota, March 5, 20234 events
- Heavy Snow in Montana, March 5 to 6, 20234 events
- Flooding in Indiana, March 5 to 16, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088118, 1088119, 1088120, 1088121, 1088122.